Vol. 8, No. 1, 2019

Download this article
Download this article For screen
For printing
Recent Issues
Volume 8, Issue 2
Volume 8, Issue 1
The Journal
About the Journal
Subscriptions
Editorial Board
Submission Guidelines
Submission Form
Ethics Statement
To Appear
Editorial Login
Contacts
ISSN (electronic): 2640-7361
ISSN (print): 2220-5438
founded and published with the scientific support and advice of the Moscow Institute of Physics and Technology
 
Other MSP Journals
Admissible endpoints of gaps in the Lagrange spectrum

Dmitry Gayfulin

Vol. 8 (2019), No. 1, 47–56
DOI: 10.2140/moscow.2019.8.47
Abstract

For any irrational number α define the Lagrange constant μ(α) by

μ1(α) = liminf p,q|q(qα p)|.

The set of all values taken by μ(α) as α varies is called the Lagrange spectrum L. An irrational α is called attainable if the inequality

|α p q| 1 μ(α)q2

holds for infinitely many integers p and q. We call a real number λ L admissible if there exists an irrational attainable α such that μ(α) = λ. In a previous paper we constructed an example of a nonadmissible element in the Lagrange spectrum. In the present paper we give a necessary and sufficient condition for admissibility of a Lagrange spectrum element. We also give an example of an infinite sequence of left endpoints of gaps in L which are not admissible.

Keywords
Lagrange spectrum, Diophantine approximation, continued fractions
Mathematical Subject Classification 2010
Primary: 11J06
Milestones
Received: 10 January 2018
Accepted: 17 March 2018
Published: 11 August 2018
Authors
Dmitry Gayfulin
Steklov Mathematical Institute
Russian Academy of Sciences
Moscow
Russia